Browse

You are looking at 1 - 2 of 2 items for :

  • Radionuclide therapy x
  • Intervention x
  • Thyroid nodule x
Clear All
Open access

Alexa Clark, Marosh Manduch, Russell Hollins and Sara Awad

Summary

We report a case of metastatic papillary thyroid carcinoma presenting with a recurrent right-sided cervical lymph node necrotic cyst. A 55-year-old woman presented with a 3-month history of a right-sided upper neck mass following an upper respiratory tract infection. Past medical history includes a right-sided nephrectomy secondary to a benign renal tumor and hypertension. She was evaluated by Otolaryngology, and fine-needle aspiration was performed. The mass recurred 2 months following aspiration. Ultrasound of the neck showed a 2.2 × 1.4 × 1.9 cm right cervical lymph node with a small fatty hilum but a thickened cortex. Neck computed tomography (CT) scan showed a well-defined 2.3 cm mass in the right upper neck corresponding to a necrotic cervical lymph node at level IIA. It also revealed a 7 mm calcified left thyroid nodule. Cytology revealed a moderate collection of murky fluid with mildly atypical cells presumed to be reactive given the clinical history of infection. The cyst had re-grown 2 months following aspiration. Excisional biopsy was performed and revealed metastatic classic papillary thyroid carcinoma (PTC). Subsequently, a total thyroidectomy and right neck dissection was performed. Pathology confirmed metastatic unifocal classic PTC of the right thyroid lobe and two lymph node metastases out of a total of 17 resected lymph nodes. The patient underwent radioactive iodine ablation. Subsequent I-131 radioiodine whole-body scan showed no evidence of metastases. In conclusion, metastatic PTC should be considered in the differential diagnosis of a recurrent solitary cystic cervical lymph node.

Learning points:

  • Metastatic PTC should be considered in the differential diagnosis of a recurrent solitary cystic cervical lymph node.

  • A dedicated thyroid ultrasound is the preferred modality for identifying thyroid lesion over computed tomography.

  • There is a risk of non-diagnostic cytology following FNA for cystic neck lesions, largely predicted by the cyst content of the nodule.

Open access

Nicola Tufton, Nazhri Hashim, Candy Sze and Mona Waterhouse

Summary

A 57-year-old female presented 17 days after treatment with radioactive iodine (RAI) for difficult-to-control hyperthyroidism. She was febrile, had a sinus tachycardia, and was clinically thyrotoxic. Her thyroid function tests showed a suppressed TSH <0.02 mU/l, with free thyroxine (FT4) >75 pmol/l and total triiodothyronine (TT3) 6.0 nmol/l. She was diagnosed with thyroid storm and was managed with i.v. fluids, propylthiouracil (PTU) 200 mg four times a day, prednisolone 30 mg once daily and propanolol 10 mg three times a day. She gradually improved over 2 weeks and was discharged home on PTU with β blockade. On clinic review 10 days later, it was noted that, although she was starting to feel better, she had grossly abnormal liver function (alanine transaminase (ALT) 852 U/l, bilirubin 46 μmol/l, alkaline phosphatase (ALP) 303 U/l, international normalized ratio (INR) 0.9, platelets 195×109/l). She was still mildly thyrotoxic (TSH <0.02 mU/l, FT4 31 pmol/l, TT3 1.3 nmol/l). She was diagnosed with acute hepatitis secondary to treatment with PTU. Ultrasound showed mild hepatic steatosis. PTU was stopped and she was managed with fluids and prednisolone 60 mg once daily and continued β blockade. Her liver function gradually improved over 10 days (bilirubin 9 μmol/l, ALT 164 U/l, ALP 195 U/l, INR 0.9, platelets 323×109/l) with conservative management and had normalised by clinic review 3 weeks later. This case highlights the potentially fatal, but rare, complications associated with both RAI and PTU, namely, thyroid storm and acute hepatitis respectively.

Learning points

  • Thyroid storm is an important, albeit rare, endocrinological emergency.

  • Thyroid storm following RAI treatment is extremely rare.

  • Management is with i.v. fluids, β blockade, anti-thyroid drugs and steroids.

  • High dose glucocorticoid steroids can block the peripheral conversion of T4 to active T3.

  • Liver dysfunction, acute hepatitis and potential hepatic failure are significant adverse drug reactions known to occur with PTU treatment. Supervising clinicians should be vigilant for evidence of this developing and intervene accordingly.

  • Clinicians need to be aware of possible interactions between regular paracetamol use and PTU in predisposing to liver impairment.